After its FDA approval in 2002, Suboxone treatment has played a life-saving role in treating Opioid addictions for many patients.
However, is this treatment a double-edged sword? While it is evident the benefits of the treatment outweigh the negatives, we still need to be aware of the risks such as withdrawal.
Withdrawal refers to symptoms of physical or psychological dependence on a drug. Just how long do these symptoms last? This article is going to give you an insight on:
- What a Suboxone withdrawal is
- How long withdrawals last
- Withdrawal symptoms
- A timeline of withdrawal symptoms
- How to avoid Suboxone withdrawals.
Let’s get started.
What is Suboxone Withdrawal?
Doctors use Suboxone as a form of opioid replacement therapy to treat Opioid Use Disorders. The ingredients in Suboxone include Buprenorphine (a partial opioid agonist) and Naloxone (an opioid antagonist).
Together, these ingredients help combat opioid withdrawals and cravings. However, when a patient discontinues the medication, they may experience withdrawals from Suboxone itself.
This is due to the fact that Buprenorphine has the potential to be addictive as it still partially activates opioid receptors in the body. Withdrawal is experienced through symptoms that the body produces in response to reliance on the drug.
The method and speed in which a healthcare provider tapers off Suboxone can influence the severity of these withdrawal symptoms.
How Long Do Suboxone Withdrawals Last?
Suboxone withdrawals typically last for roughly one month after discontinuation of the medication. With that said, physical withdrawal symptoms will only last 72 hours, while psychological symptoms will regress.
This can be a long period, which means supervision from a medical professional to prevent relapse is necessary.
Suboxone Withdrawal Symptoms
Symptoms of Suboxone withdrawal include body aches, cramps, vomiting, diarrhea, anxiety, sleep problems, and cravings. The physical symptoms will appear earlier on, while psychological symptoms may occur further down the line.
Guidelines suggest that if you come off Suboxone ‘cold turkey’, symptoms will arise due to physical dependence more so than an actual addiction to the medication. This is because your body becomes used to the medication and struggles without it.
However, it is still important to be able to identify opioid withdrawal symptoms caused by addiction. Common symptoms could be (but aren’t limited to) shaking, sweating more than usual, feeling hot and cold, a runny nose, and having watery eyes.
Withdrawal timeline for Suboxone
The following is the typical withdrawal timeline for Suboxone:
- 72 hours: In the first 72 hours of being off Suboxone, the most severe physical symptoms begin. These symptoms include nausea, vomiting, and headaches. Typically, they will kick in at around 24 hours after the last dose but can last for up to 10 days
- 1 week: During the first week, symptoms such as muscle aches, pains, insomnia, and mood swings will occur
- 2 weeks: In the second week of discontinuing Suboxone, depression tends to be the more prominent symptom of withdrawal. Psychological symptoms like depression may last for months, depending on the individual
- 1 month: Even after one month symptoms of depression and opioid cravings can be present. This is because Suboxone is long-acting, and withdrawal symptoms can be delayed.
What is important to remember is that the risk of relapse is highest in the first month of withdrawal, so keeping an eye on the patient during this period is crucial.
How To Avoid Suboxone Withdrawal
In order to avoid Suboxone withdrawals, it’s important to:
1. Consult with your doctor
Being in communication with a doctor is crucial. They will provide guidance, make adjustments, and monitor the progress of treatment. At the beginning of treatment, consults will be more frequent to ensure Suboxone is being used properly.
Once the patient is stable, consults will decrease in frequency. Maintaining a presence in the patient’s life ensures the drug is not misused and decreases the chances of withdrawals later on.
2. Follow the prescribed dose
Adherence to the dose of Suboxone provided is also important in preventing withdrawal.
Ensuring that the patient is only taking the prescribed amount is highly important for preventing misuse. This means making sure additional supplies for ‘just in case’ scenarios are not permitted.
3. Undergo medically supervised detoxification
When a healthcare provider believes the patient can discontinue Suboxone, they must still provide medical supervision. This is to ensure Suboxone is not abruptly stopped and rather tapered off. This reduces the risks of withdrawal. Controlled and safe detoxification is vital for the patient.
Despite Suboxone’s primary purpose of treating withdrawals from stronger opioids, withdrawals from the medication itself are definitely possible.
What is difficult about Suboxone withdrawals is their tendency to last for a long period, with symptoms potentially dragging on for several months. The symptoms of Suboxone withdrawal often follow a trajectory from physical to psychological.
To reduce the risk of an intense withdrawal when discontinuing Suboxone, it is important that appropriate medical supervision methods are used (such as tapering rather than stopping Suboxone ‘cold turkey’.)